Hail, Custer
- When
- July 8, 1:00 AM MST
- Where
- Custer County, 7.47 mi WNW of Argyle
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.579, -103.783
An early morning severe thunderstorm produced hail and strong wind gusts across portions of southern Custer and northern Fall River Counties. Two to five inches of rainfall in about two hours caused flash flooding and debris flows over portions of the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
An early morning severe thunderstorm produced hail and strong wind gusts across portions of southern Custer and northern Fall River Counties. Two to five inches of rainfall in about two hours caused flash flooding and debris flows over portions of the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 7, 7:27 PM MST, 5 hours 33 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 827 PM MDT SUN JUL 7 2013 .UPDATE... ISSUED AT 822 PM MDT SUN JUL 7 2013 LATEST ANALYSIS SHOWS A GENERALLY N-S ORIENTED AXIS OF INSTABILITY STILL EXISTS IN THE REGION OF ERN WY/FAR WRN SD WITH MUCH GREATER STABILITY TO THE EAST. BAND OF SHOWERS AND THUNDERSTORMS CROSSING SERN MONTANTA HAS REMAINED BELOW SEVERE LIMITS PAST HOUR OR SO. ISOLATED STRONG STORMS HAVE DEVELOPED OVER PARTS OF NERN WY AS THE SRN EDGE OF THE LINE HAS REACHED THE AREA OF GREATEST INSTABILITY. EXPECT COVERAGE TO BUILD TO THE SE DURING THE REST OF THE EVENING...GRADUALLY BECOMING WEAKER LATER IN THE EVE. && .SHORT TERM...THIS EVENING THROUGH MONDAY NIGHT ISSUED AT 140 PM MDT SUN JUL 7 2013 19Z SURFACE ANALYSIS HAD FRONTAL BOUNDARY FROM NORTHWEST MN TO CENTRAL NE...WRAPPING NORTHWEST INTO CENTRAL MT. OUTFLOW BOUNDARY LOCATED FROM MISSION TO RAPID CITY TO SOUTHEAST MT. MLCIN ERODING OVER NORTHWEST THIRD OF CWA WITH 500-1000J/KG MLCAPE. MLCAPE WILL INCREASE TO 1-2KJ/KG BY 21Z AS MLCIN BECOMES ZERO. SHORTWAVE OVER CENTRAL/WESTERN WY WILL OVER-TOP INSTABILITY WITH 25-30M/S 0-6KM EFFECTIVE SHEAR DEVELOPING OVER THE WEST...AS LOW LEVEL SOUTHEASTERLY BOUNDARY LAYER FLOW INCREASES TO 25KTS. SHOULD BE A RECIPE FOR ACTIVE TSRA WITH POSSIBLE SUPERCELLS AND RESULTANT LARGE HAIL/DAMAGING WIND THREAT THROUGH AT LEAST THE EARLY EVENING HOURS. FURTHER EAST...OUTFLOW BOUNDARY FROM MORNING CONVECTION STILL FIRING TSRA OVER SOUTH CENTRAL SD AND THIS SHOULD CONTINUE THROUGH EARLY EVENING GIVEN PEAK HEATING IS JUST AROUND THE CORNER. CONVECTIVE ALLOWING MODELS HAVE SEVERAL DIFFERENT SOLUTIONS RANGING FROM A FEW TSRA TO A VERY ACTIVE EVENT. TEMPERATURES WILL BE NEAR GUIDANCE OVERNIGHT. MONDAY...SUNDAY NIGHT CONVECTION WILL REINFORCE LEE TROUGH FROM CENTRAL MT INTO WESTERN NE FOR MONDAY. MAIN SHORTWAVE ENERGY WILL BE ACROSS THE US/CANADIAN BORDER WITH BEST SHEAR IN THE FAR NORTH. MODERATE TO LOCALLY STRONG INSTABILITY IS FORECAST...SO WOULD EXPECT ANOTHER ROUND OF TSRA WITH SEVERE STORMS POSSIBLE. TEMPERATURES WILL BE NEAR GUIDANCE. && .LONG TERM...TUESDAY THROUGH SUNDAY ISSUED AT 140 PM MDT SUN JUL 7 2013 ZONAL FLOW WILL GIVE WAY TO A MORE AMPLIFIED FLOW FOR THE SECOND PART OF THE WEEK. SHORT WAVE WILL DROP ACRS ND INTO MN TUESDAY WITH COLD FRONT CROSSING FCST AREA WITH LAST ROUND OF SCATTERED SHOWERS AND THUNDERSTORMS. MOEDLS IN GOOD AGREEMENT WITH PLACEMENT AND TIMING OF SYSTEM THAT WILL MAINLY AFFECT NORTHWESTERN SD. UPPER RIDGE WILL BUILD OVER THE ROCKIES/HIGH PLAINS THROUGH THE REMAINDER OF THE FORECAST...WITH LOWER PRECIPITATION POTENTIAL. THUNDERSTORMS MAY DEVELOP AHEAD OF LEE TROF OVR ERN MT-WY AND LOW LEVEL JET WED-WED NIGHT AND AGAIN FRIDAY. TEMPERATURES WILL BE NEAR TO ABOVE AVERAGE. && .AVIATION...FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING ISSUED AT 539 PM MDT SUN JUL 7 2013 SCT TSTMS WILL DVLP THIS EVE AND CONT THRU MUCH OF THE NGHT...WITH WND GUSTS TO 50 KT VCNTY STRMS. E-SELY WNDS WL CONT TONIGHT EAST OF A N-S BOUNDARY OVR WY. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && UPDATE...10 SHORT TERM...HELGESON LONG TERM...55 AVIATION...10
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 310 AM MDT SUN JUL 7 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-081300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 310 AM MDT (410 AM CDT) SUN JUL 7 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A DAILY CHANCE OF THUNDERSTORMS MONDAY THROUGH SATURDAY. SEVERE THUNDERSTORMS ARE POSSIBLE ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1017 PM MDT SUN JUL 7 2013 WYZ054-080445- NORTHERN CAMPBELL WY- 1017 PM MDT SUN JUL 7 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CAMPBELL COUNTY UNTIL 1045 PM MDT... AT 1012 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WYODAK...OR 7 MILES EAST OF DOWNTOWN GILLETTE...MOVING NORTHEAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ROZET... THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 129 AND 147... && LAT...LON 4463 10510 4419 10508 4420 10537 4435 10549 TIME...MOT...LOC 0417Z 239DEG 22KT 4434 10533 RICHARDS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1041 PM MDT SUN JUL 7 2013 WYZ054-056-080500- NORTHERN CAMPBELL WY-WESTERN CROOK WY- 1041 PM MDT SUN JUL 7 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CAMPBELL AND SOUTHWESTERN CROOK COUNTIES UNTIL 1100 PM MDT... AT 1037 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTH OF ROZET...OR 19 MILES EAST OF DOWNTOWN GILLETTE...MOVING EAST AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. THIS STORM WILL BE NEAR... KEYHOLE RESERVOIR AROUND 1100 PM MDT. THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 140 AND 167... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4464 10492 4421 10464 4424 10523 4445 10531 TIME...MOT...LOC 0442Z 255DEG 29KT 4440 10509 RICHARDS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1056 PM MDT SUN JUL 7 2013 WYZ054-056-057-080530- NORTHERN CAMPBELL WY-WESTERN CROOK WY-WYOMING BLACK HILLS WY- 1056 PM MDT SUN JUL 7 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN CAMPBELL AND WESTERN CROOK COUNTIES UNTIL 1130 PM MDT... AT 1051 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES WEST OF KEYHOLE RESERVOIR...OR 24 MILES EAST OF DOWNTOWN GILLETTE...MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THIS STORM WILL BE NEAR... KEYHOLE RESERVOIR AROUND 1110 PM MDT. CARLILE AROUND 1120 PM MDT. DEVILS TOWER JUNCTION AROUND 1130 PM MDT. THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 149 AND 153... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4473 10473 4437 10450 4426 10506 4453 10513 TIME...MOT...LOC 0456Z 249DEG 22KT 4440 10500 RICHARDS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1134 PM MDT SUN JUL 7 2013
WYZ054>056-058-080600-
NORTHERN CAMPBELL WY-SOUTHERN CAMPBELL WY-WESTERN CROOK WY-WESTON WY-
1134 PM MDT SUN JUL 7 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CAMPBELL...SOUTHWESTERN
CROOK AND NORTHWESTERN WESTON COUNTIES UNTIL MIDNIGHT MDT...
AT 1132 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ROZET...OR 17 MILES EAST OF DOWNTOWN
GILLETTE...MOVING EAST AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
THIS STORM WILL BE NEAR...
MOORCROFT AROUND 1150 PM MDT.
PINE HAVEN AROUND MIDNIGHT MDT.
THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 136 AND
172...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4432 10533 4448 10463 4447 10463 4402 10458
4412 10531
TIME...MOT...LOC 0534Z 264DEG 28KT 4425 10513
RICHARDSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1149 PM MDT SUN JUL 7 2013 WYZ056>058-080600- WESTERN CROOK WY-WESTON WY-WYOMING BLACK HILLS WY- 1149 PM MDT SUN JUL 7 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CROOK AND NORTHERN WESTON COUNTIES UNTIL MIDNIGHT MDT... AT 1146 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTHEAST OF PINE HAVEN...OR 16 MILES SOUTHWEST OF SUNDANCE...MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... INYAN KARA MOUNTAIN... THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 165 AND 182... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4437 10430 4408 10432 4419 10476 4437 10472 TIME...MOT...LOC 0549Z 267DEG 23KT 4427 10461 RICHARDS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1255 AM MDT MON JUL 8 2013 SDZ029-WYZ058-080745- SOUTHERN BLACK HILLS SD-WESTON WY- 1255 AM MDT MON JUL 8 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WESTON AND WESTERN CUSTER COUNTIES UNTIL 145 AM MDT... AT 1251 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTHWEST OF DEWEY...OR 17 MILES SOUTH OF DOWNTOWN NEWCASTLE...MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... DEWEY... JEWEL CAVE... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4382 10371 4355 10364 4352 10414 4369 10420 TIME...MOT...LOC 0656Z 258DEG 12KT 4362 10412 CARSTENS
The Rapid City radar (KUDX), 98 km away, was scanning. The volume nearest the first event began at 08:00 UTC.
2 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Grain bins and pivot irrigation systems were blown over by the wind.
Heavy rain caused flooding along rural roads when culverts were quickly overwhelmed from the excessive runoff.
Heavy rain caused flooding along Cold Brook Creek above Cold Brook Reservoir and Cottonwood Springs Creek above Cottonwood Reservoir. Debris flowing down Cold Brook Creek piled up in the channel along Argyle Road, causing water to flow over the road. Along Cottonwood Springs Creek, water created a channel 12 feet wide into Cottonwood Reservoir and washed gravel off rural roads.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 463813, 463816, 463817, 469278, 469282.